Illinois, 2003

Hail and Damaging Winds in Illinois, April 4, 2003

April 4, 2003 · NWS ILX · 5 events in 4 counties and zones

3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 4, 2:00 AM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Apr 4, 2:00 AM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 AM CST FRI APR 4 2003

MAIN FORECAST CONCERNS WITH THIS PACKAGE ARE HIGH TEMPS AND SEVERE
THREAT TODAY.

06Z SURFACE ANALYSIS SHOWED NEARLY STATIONARY FRONTAL BOUNDARY
EXTENDING FROM SOUTH OF KMLI TO JUST NORTH OF KIKK.  WEAK SURFACE
WAVE ALONG BOUNDARY ACROSS SE IOWA...WITH STRONGER WAVE IN SW
KANSAS.  LATEST KILX RADAR IMAGERY INDICATED SHOWERS ACROSS WESTERN
AND NORTHERN PARTS OF THE CWA...GENERALLY WEST OF I-55.
THUNDERSTORMS BEGINNING TO DEVELOP ALONG NORTHERN PERIPHERY OF
PRECIP...ALONG INSTABILITY AXIS JUST AHEAD OF FRONT.  FURTHER
WEST...LARGE AREA OF CONVECTION CONTINUES TO FIRE ACROSS NE KANSAS
ON THE NOSE OF 40-KNOT LLJ.

AS THE SURFACE WAVE CURRENTLY IN SE IOWA TRACKS EASTWARD EARLY THIS
MORNING...IT WILL GIVE THE BOUNDARY A SLIGHT PUSH SOUTHWARD.  00Z
MESOETA SHOWS FRONT SAGGING AS FAR SOUTH AS KPIA BY 15Z...ALLOWING
FAR N CWA TO GET INTO COOLER NORTHEASTERLY FLOW.  FRONT SHOULD LIFT BACK
NORTHWARD BY 18Z...AS SECOND WAVE APPROACHES FROM THE SW.  ETA/GFS
ARE NOT IN GOOD AGREEMENT WITH THE HANDLING OF THE SECOND WAVE.  GFS
TRACKS A FAIRLY WELL-DEFINED LOW CENTER TO NEAR KPIA BY 18Z...THEN
INTO NW INDIANA BY 00Z SAT.  MEANWHILE...ETA DEPICTS A BROADER LOW
PRESSURE AREA AND HAS A FURTHER SOUTH TRACK.  WILL LEAN MORE TOWARD
THE GFS SOLUTION...AS IT HAS BEEN THE MOST CONSISTENT MODEL WITH
THIS SYSTEM FOR THE PAST SEVERAL RUNS.  WITH MORE NORTHERLY LOW
TRACK...MOST OF CWA WILL REMAIN IN THE WARM SECTOR UNTIL LATER THIS
AFTERNOON.  WILL SEE A SHARP TEMPERATURE GRADIENT ACROSS CWA
TODAY...WITH FAR NORTHERN COUNTIES REMAINING NORTH OF THE FRONT.  TO
THE SOUTH OF THE BOUNDARY...WILL BUMP HIGHS UP JUST A
BIT...ESPECIALLY GIVEN CURRENT TEMPERATURES IN THE MIDDLE 60S.

AS SECOND WAVE TRACKS NORTHEASTWARD...IT WILL DRAG A COLD FRONT
THROUGH THE REGION FROM NW TO SE THIS AFTERNOON.  CURRENT PRECIP
SHOULD BE ONGOING THIS MORNING...WITH ANOTHER WAVE OF PRECIP
EXPECTED THIS AFTERNOON WITH THE FRONTAL PASSAGE.  LATEST DAY ONE
CONVECTIVE OUTLOOK PLACES ALL BUT FAR NW UNDER A SLIGHT RISK OF
SEVERE WEATHER TODAY.  FEEL BEST SHOT AT SEVERE WILL BE ACROSS
EAST-CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON...WHERE BEST
INSTABILITY AND OMEGA FIELDS ARE EVIDENT.  FRONT WILL SWING INTO
INDIANA BY AROUND 03Z SAT...WITH A FEW LINGERING SHOWERS ACROSS SE
CWA THIS EVENING.

STRONG CANADIAN HIGH PRESSURE BUILDS INTO REGION ON
SATURDAY...PROVIDING MUCH COOLER WEATHER.  GFS CONTINUES RECENT
TREND OF STRENGTHENING HIGH...THUS DELAYING ONSET OF NEXT PRECIP
EVENT.  NEXT SYSTEM NOW APPEARS IT WILL HOLD OFF UNTIL LATE
SUNDAY INTO SUNDAY NIGHT.

.ILX...NONE.

BARNES
Hazardous weather outlook, Apr 4, 6:01 AM CST, 1 hour 17 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
601 AM CST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING OVER MUCH OF CENTRAL ILLINOIS. THUNDERSTORMS MAY PRODUCE
LARGE HAIL THIS MORNING TO THE NORTH OF A LINE FROM RUSHVILLE TO
BLOOMINGTON. ADDITIONAL THUNDERSTORMS WILL ALSO DEVELOP THIS
AFTERNOON. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT
WITH THIS ACTIVITY. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH
FROM WEST TO EAST BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE OVER MAINLY EASTERN ILLINOIS SUNDAY
AFTERNOON INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

The radar

The Lincoln radar (KILX), 122 km away, was scanning. The volume nearest the first event began at 13:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Schuyler

When
April 4, 7:18 AM CST
Where
Schuyler County, Camden
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.150, -90.767

Thunderstorm Wind, Schuyler

When
April 4, 7:18 AM CST
Where
Schuyler County, Camden
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.150, -90.767

Thunderstorm winds blew the roof off of a shed, blew over a light pole and numerous large tree limbs in Camden.

Thunderstorm Wind, Fulton

When
April 4, 7:50 AM CST to 7:55 AM CST
Where
Fulton County, 1 mi NW of Fairview
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.650, -90.183

Thunderstorm winds blew down several trees, tree limbs and power lines northwest of Fairview and in Canton.

Thunderstorm Wind, Tazewell

When
April 4, 8:30 AM CST
Where
Tazewell County, 4 mi NE of Delavan
Measured
56 kt (64 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.400, -89.500

Numerous large tree limbs were blown down.

Hail, Marshall

When
April 4, 9:00 AM CST
Where
Marshall County, Toluca
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
41.000, -89.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351930, 5351931, 5351932, 5351933, 5351934.